ASMs and CDI

More on acid suppressing medications (not just PPIs) from my lunchtime reading feed. This may help inform some of our decisions regarding use of other acid suppression medications. Obviously, we each have unique health situations upon which we must make the best decisions we can for ourselves with the information we have. For me, this just confirms my decision to continue focusing on diet & lifestyle changes to avoid the need for any ASM. And on that note, I’m off to do an eating meditation with my Kitchari (favorite reset food!). Here, though, are some key points from the article:

📝 “The data showed those patients who were taking ASMs were 64% more likely to be among those patients experiencing CDI recurrence. Those taking proton-pump inhibitors had an even higher risk, at 84%.”

📝 “The reason for the link between ASMs and CDI may have to do with the impact of altered pH on gut microbial diversity…rather than on acid suppression itself. Altered pH in the upper gastrointestinal tract causes the patient’s colonic microbiome to become more susceptible to CDI.”

📝 It makes sense that PPIs carry the greatest risk of all acid reducers since “…proton-pump inhibitors have a stronger effect on gastric pH than the average acid suppressor.”

📝 Acid reducers are overprescribed: “…1 study reported that 65% of ASMs prescribed in inpatients were without indication.” Long-term use has a number of negative effects, including increased risk for CDI.

📝 Conclusion: “Clinicians should consider discontinuation of ASMs during the treatment of CDI whenever possible.”

Link: https://www.ajmc.com/view/meta-analysis-confirms-acid-suppressors-raise-recurrent-cdi-risk

Leave a comment

Filed under C-Diff

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s